Nebraska, 2022Damaging Wind in Nebraska, August 6, 2022
August 6, 2022 · NWS GID · 1 event in 1 county or zone
A cold front moved into the NWS Hastings coverage area during the daytime hours of August 6th, and was located roughly southwest to northeast across central portions of the area by late afternoon. Very hot, humid, and unstable conditions existed ahead of the cold front, with heat indices of 100 to 105 degrees common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the NWS Hastings coverage area during the daytime hours of August 6th, and was located roughly southwest to northeast across central portions of the area by late afternoon. Very hot, humid, and unstable conditions existed ahead of the cold front, with heat indices of 100 to 105 degrees common. By early evening, a few thunderstorms developed south-southwest of Holdrege and slowly drifted northeast. As the cold front approached this activity, initial spotty thunderstorms increased in coverage and grew upscale into a small cluster. The hot, deeply mixed airmass from the daytime hours, and high cloud bases, were conducive to isolated strong wind gusts. The only wind report with this activity came from emergency management of an overturned pivot near Holstein in Adams County. This was estimated to have occurred during the late evening hours. Non-severe thunderstorms continued into the early morning hours of the 7th, mainly south of Interstate 80 and east of Highway 183.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 6:03 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 6:03 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
703 PM CDT Sat Aug 6 2022
..AVIATION UPDATE..
.DISCUSSION...(This evening through Saturday)
Issued at 230 PM CDT Sat Aug 6 2022
A cold front is visible on radar imagery this afternoon extending
from roughly southwestern Dawson county into northeastern Nance
county. This front reached Ord during the late morning hours...and
helped slow down the temperature rise across our northern counties
prompting the cancellation of the heat advisory for both Valley
and Greeley counties around noon. Elsewhere...temperatures have
had little trouble rising...with current heat index values ranging
from roughly 100 to 108 degrees as of 3 PM CDT. Do not anticipate
much additional movement over the next 12 hours or so with this
front...as models have the front stalled out in roughly its
current location for much of the evening and overnight hours.
As we continue to heat up and destabilize...expect this frontal
boundary to be the focus of convection over the next few hours.
Models are not overly aggressive trying to develop storms this
afternoon...but all of the CAMS are indicating some development in
the aforementioned corridor...with the NAMnest being the most
aggressive developing a cluster of storms around 23Z. Given the
large CAPE values ahead of the front in SPC mesoanalysis data as
well as model soundings...could definitely envision some rapidly
developing convection late this afternoon...with a few severe
storms mixed in...with strong thunderstorm wind gusts likely the
biggest threat given the inverted V look to model soundings and
high bases for the storms. The marginal outlook for severe weather
from SPC generally supports this thinking...with some
scattered...pulsy...strong to marginally severe storms likely near
the frontal boundary.
With the aforementioned front expected to be very slow to clear
the forecast area...expect scattered thunderstorms to continue
across much of the area Sunday as cooler air working in aloft will
help to keep the atmosphere relatively unstable behind the cold
front...as it slowly tracks into north central Kansas. This will
result in a cooler Sunday for much of south central
Nebraska...with apparent temperatures still likely climbing in the
upper 90s to near 100 across north central Kansas Sunday
afternoon...as the position of the front near the state line will
create a large temperature gradient from north to south across the
local area.
As the cold front pushes further south on Monday...a seasonably
cool start to the work week is expected across the board...with
afternoon high temperatures expected to be about 5-7F below
seasonal norms. Additional small chances for thunderstorms are
then expected roughly south of I-80 Monday night into early
Tuesday morning...as a disturbance rolling off the high plains
could provide enough forcing near the frontal boundary in Kansas
to impact portions of the local area.
Thereafter...expect the welcome cooler temperatures to start the
work week to rapidly disappear by mid week as an amplified upper
level ridge of high pressure spreads east across the local area.
This should mark a return to above normal temperatures by
Wednesday afternoon...along with dry conditions Tuesday afternoon
on-ward...with a lack of appreciable disturbances in the weak
upper level flow and stabilizing atmosphere under the dome of
high pressure.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sat Aug 6 2022
Currently expecting VFR conditions throughout the TAF period.
Generally expecting mid-level clouds with a low chance of
thunderstorms through the period, covered with VCTS...and while
MVFR clouds are possible as the cold front moves through this
evening, confidence regarding that is low. Winds will switch to
the northeast this evening and north overnight as the cold front
moves through...although winds will be less than 12 kts through
then, potentially gusting to around 20 kts by Sunday afternoon.
LLWS will also be a factor at both terminals late tonight and
early Sunday morning, out of the southwest at around 35 kts
between around 1500' and 2000'.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-046>049-
060>064-072>077-082>087.
KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.
&&
DISCUSSION...Rossi
AVIATION...HickfordHazardous weather outlook, Aug 6, 8:07 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
907 PM CDT Sat Aug 6 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
907 PM CDT Sat Aug 6 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Tonight, isolated to scattered thunderstorm development continues
to be expected along and near a slow-moving cold front, with spotty
activity possible almost anywhere in the forecast area through
the later evening and overnight hours. Although most storms should
be relatively weak, there is a Marginal Risk that a few could be
strong to severe, mainly prior to 11 PM, and especially within
Nebraska counties near, north and west of the Tri Cities. The main
threats with any possible severe storms will be wind gusts to
around 60 MPH, and/or hail up to around quarter size.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Between Sunday morning and Monday morning, there are more chances
for isolated to scattered thunderstorms almost anywhere in the
outlook area. Severe storms appear fairly unlikely, but a few
stronger storms with gusty winds and small hail probably cannot
be ruled out, especially Sunday afternoon and evening.
Additional, small chances for storms exist primarily south of
interstate 80 Monday evening through early Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but reports of damaging
wind gusts or hail of any size are always appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Thunderstorm Wind, Adams
- When
- August 6, 9:38 PM CST
- Where
- Adams County, 4.28 mi SSE of Holstein
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 40.410, -98.630
Emergency management reported irrigation pivots flipped and a damaged grain bin near Holstein.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 6 to 8, 20226 deaths · 5 events
- Flash Flood and Dust Storm in Arizona, August 6, 2022$100,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 6, 2022$100,000 · 50 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2022$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Virginia, August 6, 2022$33,000 · 50 kt wind · 5 events
- Flash Flood in Indiana, August 6, 2022$30,000 · 1 event
- Damaging Wind and Heavy Rain in Iowa, August 6 to 7, 202252 kt wind · 17 events
- Flash Flooding and Debris Flow in Kentucky, August 6, 20229 events
- Excessive Heat and Heat in Wisconsin, August 6, 20229 events
- Flash Flooding and Damaging Winds in Colorado, August 6, 202276 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 6, 2022$3,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Kentucky, August 6 to 7, 20221 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044282.